Wyoming, 2020High Wind in Wyoming, December 30 to 31, 2020
December 30 to 31, 2020 · NWS CYS · 2 events in 2 counties and zones
One final High Wind event to close out 2020 as wind prone areas of southeast Wyoming saw wind gusts up to 68 MPH.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One final High Wind event to close out 2020 as wind prone areas of southeast Wyoming saw wind gusts up to 68 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 30, 9:47 AM MST, 4 hours 33 minutes earlier.
Area forecast discussion, Dec 30, 9:47 AM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
947 AM MST Wed Dec 30 2020
.SHORT TERM...(Today through Friday)
Issued at 232 AM MST Wed Dec 30 2020
Forecast concerns for the short term deal with onset timing of
strong winds in the wind prone areas of southeast Wyoming.
Currently...Surface high pressure over the Great Basin...extending
eastward into western Colorado this morning. System that moved
through us yesterday now in the mid western states. Current Craig
to Casper 850/700mb height gradients around 50/36mtrs
respectively. Corresponding winds out in the Arlington zone
gusting in the low 40s at Arlington and County Road 402 sensors.
Looking for a dry day with mostly sunny skies and increasing
winds. By 15Z...Craig to Casper 850/700mb height gradients
increase to 60/38mtrs and by 18Z...up to 59/42mtrs. GFS 800mb
winds up to 45kts at Bordeaux at 15Z...so strong winds may start
there first today. Better chances for the other wind prone areas
after 18Z as 700mb winds increase to around 50kts out by
Arlington.
Summit may be hard to hit until late afternoon when we finally see
40-45kts begin to move into those zones. Certainly by 00Z...we
should be seeing strong winds at all wind prone areas as gradients
increase to 63/53mtrs at 00Z.
Dry shortwave moves through Thursday around noon time with 700mb
winds and gradients easing after 18Z. Timing on end of current
high wind warning looks good at 18Z.
.LONG TERM...(Friday night through Tuesday)
Issued at 232 AM MST Wed Dec 30 2020
Dry and cool conditions expected over the CWA through Sunday with
low amplitude upper ridging over the region. A couple shortwaves
will move through the ridging but main effect will be to bring
some windy periods especially for the wind-prone areas of
southeast Wyoming over the weekend. Similar pattern for Monday but
some snow showers possible over the higher mtns with another
fast-moving shortwave. Stronger shortwave looks to pass by Tuesday
enhancing snow showers over the mtns and nearby valleys.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 950 AM MST Wed Dec 30 2020
VFR conditions remain through tomorrow morning. Current Craig to
Casper 850/700mb height gradients are around 50 meters, increasing
to 65 meters later tonight into early tomorrow morning. As a
result, the main concerns for the TAF period will be for gusty
winds affecting CYS and KRWL terminals. Otherwise, high clouds
expected to move eastward through southeastern Wyoming through the
Nebraska Panhandle early tomorrow morning.
&&
.FIRE WEATHER...
Issued at 232 AM MST Wed Dec 30 2020
Recent snowfall will provide minimal fire weather concerns through the
next 24 to 48 hours as snow is on the ground. Winds will be on the
increase however as high pressure builds back into the area. High Wind
Warnings are in effect for the wind prone areas of southeast Wyoming
today through Thursday morning. A more widespread strong wind event for
this weekend with increasing temperatures and drier weather that will
melt off any residual snow at lower elevations. Still seeing
afternoon humidity well above critical levels though for Sunday and
Monday...so fire weather issues not a concern.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 AM MST Thursday for WYZ106-110-116-
117.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...RE
AVIATION...MD
FIRE WEATHER...GCCHazardous weather outlook, Dec 30, 10:49 AM MST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1049 AM MST Wed Dec 30 2020
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-311800-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
1049 AM MST Wed Dec 30 2020
This hazardous weather outlook is the western Nebraska Panhandle
and portions of east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Strong winds are possible Saturday through Sunday for southeast
Wyoming into the western Nebraska Panhandle. Some locations could
experience wind gusts in excess of 60 mph.
.Spotter information statement...
Spotter activation will not be required.
WYZ106-110-116-117-311800-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
1049 AM MST Wed Dec 30 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Warnings are in effect for the wind prone areas of
southeast Wyoming through late Thursday morning. Wind gusts of 65
to 75 mph are expected, leading to an high blow off or blowover
risk for lightweight and high profile vehicles.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Strong winds will return to wind prone areas of southeast Wyoming
this weekend.
.Spotter information statement...
Spotters are encouraged to report high winds in excess of 58 mph
and or sustained winds of 40 mph or higher to the National Weather
Service in Cheyenne.
High Wind, North Snowy Range Foothills
- When
- December 30, 2:20 PM MST to 11:12 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation mesonet stations KARL - Arlington and near Elk Mountain along Interstate 80 between Laramie and Rawlins. Interstate 80 was closed to light, high-profile vehicles for 8 hours along this stretch.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 30, 10:02 PM MST to December 31, 2:16 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation mesonet station KBRX - Bordeaux along Interstate 25 between Chugwater and Wheatland measured the reported wind gust. Interstate 25 was closed to light, high-profile vehicles 2.5 hours along this stretch.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, December 30, 20201 death · 1 event
- Strong Wind in Washington, December 30, 2020$5.0 million · 1 event
- Tornado and Flash Flood in Texas, December 30 to 31, 2020$700,000 · EF0 · 3 events
- Heavy Snow in Texas, December 30 to 31, 202029 events
- Winter Storm and Heavy Snow in Idaho, December 30 to 31, 202011 events
- Winter Weather in Montana, December 30 to 31, 20204 events
- Winter Weather in Arkansas, December 30 to 31, 20204 events
- Heavy Snow and Winter Weather in Idaho, December 30 to 31, 20203 events
- Winter Weather in Texas, December 30, 20202 events
- Heavy Snow in Washington, December 30 to 31, 20202 events
- Winter Weather in Nevada, December 30 to 31, 20202 events
- Winter Weather in California, December 30 to 31, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929810, 929809.